Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 344, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 6, 2017, 8:00 PM CDT for 4 counties in Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2017, 8:00 PM CDT (01:00 UTC)
- Expired
- Oct 6, 2017, 9:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Pawnee County, KS, Pratt County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 8:02 PM CDT | HAIL 0.5 | 2 N Lewis, KS | PEA SIZED MOSTLY, DIME SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.2
The text
As transmitted.
219
WUUS53 KDDC 070100
SVRDDC
KSC047-145-151-185-070200-
/O.NEW.KDDC.SV.W.0344.171007T0100Z-171007T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
800 PM CDT FRI OCT 6 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Pawnee County in south central Kansas...
Stafford County in south central Kansas...
Southern Edwards County in south central Kansas...
Northern Pratt County in south central Kansas...
* Until 900 PM CDT
* At 759 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Great Bend to 3 miles northeast
of Belpre to 7 miles southwest of Centerview, moving east at 55
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Larned, Saint John, Stafford, Macksville, Lewis, Preston, Hudson,
Belpre, Seward, Byers, Radium, Trousdale, Hopewell, Neola, Dillwyn,
Centerview, Zook, Zenith, Fellsburg and Little Salt Marsh at
Quivira Refuge.
This warning replaces the previous warning for portions of Pawnee,
Stafford, and Edwards County that expired at 8 PM
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 9848 3775 9952 3806 9920 3834 9907
3834 9903 3826 9903 3826 9847 3783 9847
3782 9846 3775 9847
TIME...MOT...LOC 0059Z 271DEG 46KT 3828 9886 3799 9905 3774 9937
HAIL...1.25IN
WIND...60MPH
$$
UMSCHEID3 follow-up statements
113
WWUS53 KDDC 070126
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
826 PM CDT FRI OCT 6 2017
KSC047-145-151-185-070200-
/O.CON.KDDC.SV.W.0344.000000T0000Z-171007T0200Z/
Pawnee KS-Stafford KS-Edwards KS-Pratt KS-
826 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN PAWNEE...STAFFORD...SOUTHEASTERN EDWARDS AND
NORTHERN PRATT COUNTIES...
At 825 PM CDT, the gust front from severe thunderstorms was located
along a line extending from 3 miles southwest of Raymond to 3 miles
southwest of Saint John to 4 miles southeast of Fellsburg, moving
east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Saint John, Stafford, Macksville, Lewis, Preston, Hudson, Belpre,
Seward, Byers, Radium, Trousdale, Hopewell, Neola, Dillwyn,
Centerview, Zook, Zenith, Fellsburg, Little Salt Marsh at Quivira
Refuge and Big Salt Marsh at Quivira Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 9848 3775 9951 3804 9912 3826 9898
3826 9847 3783 9847 3782 9846 3775 9847
TIME...MOT...LOC 0125Z 278DEG 22KT 3824 9846 3797 9880 3775 9914
HAIL...1.25IN
WIND...60MPH
$$
UMSCHEID053
WWUS53 KDDC 070139
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
839 PM CDT FRI OCT 6 2017
KSC047-145-151-185-070200-
/O.CON.KDDC.SV.W.0344.000000T0000Z-171007T0200Z/
Pawnee KS-Stafford KS-Edwards KS-Pratt KS-
839 PM CDT FRI OCT 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN PAWNEE...STAFFORD...SOUTHEASTERN EDWARDS AND
NORTHERN PRATT COUNTIES...
At 838 PM CDT, the leading gust front of severe thunderstorms was
located along a line extending from 2 miles west of Alden to 4
miles southeast of Saint John to 5 miles southwest of Hopewell,
moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Saint John, Stafford, Macksville, Preston, Hudson, Seward, Byers,
Trousdale, Hopewell, Neola, Dillwyn, Zenith, Fellsburg, Little Salt
Marsh at Quivira Refuge and Big Salt Marsh at Quivira Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3774 9848 3775 9928 3800 9898 3826 9873
3826 9847 3783 9847 3782 9846 3775 9847
TIME...MOT...LOC 0138Z 278DEG 22KT 3826 9836 3796 9870 3774 9904
HAIL...0.88IN
WIND...60MPH
$$
UMSCHEID891
WWUS53 KDDC 070152
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
852 PM CDT FRI OCT 6 2017
KSC047-145-151-185-070202-
/O.EXP.KDDC.SV.W.0344.000000T0000Z-171007T0200Z/
Pawnee KS-Stafford KS-Edwards KS-Pratt KS-
852 PM CDT FRI OCT 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE...
STAFFORD...SOUTHEASTERN EDWARDS AND NORTHERN PRATT COUNTIES WILL
EXPIRE AT 900 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy rain are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.
LAT...LON 3774 9848 3775 9928 3800 9898 3826 9873
3826 9847 3783 9847 3782 9846 3775 9847
TIME...MOT...LOC 0152Z 271DEG 46KT 3826 9814 3796 9848 3774 9882
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:52 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Oct 6, 6:52 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 652 PM CDT Fri Oct 6 2017 ...updated aviation section... .SHORT TERM...(This evening through Saturday) Issued at 238 PM CDT Fri Oct 6 2017 For details on thunderstorms and severe convective threat see Meso discussion above. Otherwise, aforementioned front will slide quickly southeast through Kansas this evening to overnight as the main upper trough moves into the Great Plains. This will effectively shut down precipitation chances from west to east during the late evening to early overnight. The pressure jump behind this front will trigger a brief period with higher gusts via an isallobaric wind but otherwise winds will ease gradually overnight with low temps in the 40s to lower 50s expected. This will set the stage for a mild and dry Saturday as subsidence behind the exiting upper wave dominates while surface high pressure allows winds to turn light. .LONG TERM...(Saturday night through Friday) Issued at 238 PM CDT Fri Oct 6 2017 Sunday will be a transition day between upper waves moving across the region as the next large upper trough digs into the Intermountain West. This will allow the lee trough to deepen with associated south to southwest winds bringing mild temps. This will then set the stage for another active weather day Monday into early Tuesday as the system mentioned above plows into the Great Plains. This will push a strong cold front through the region Monday into Monday night. While threat for severe weather looks minimal with this event a chance for rain will still exist over most of the region. Main question behind this front will be potential for some patchy frost Monday night and possibly again the next night as a clear sky, light winds, and very dry air promotes temps in the 30s. Remainder of the week will then see the pattern repeat yet again with the wave from Mon/Tue exiting to the east while another system digs into the Intermountain West. This will result in dry conditions with temperatures rebounding back above normal Wednesday and Thursday but then a chance of storms returning by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 651 PM CDT Fri Oct 6 2017 Numerous discreet severe thunderstorms over the area continue to develop into a more linear mode of convection early this evening. The convection will generally continue just ahead of a cold front through around mid evening before weakening altogether. A severe wind threat is still possible, most likely near DDC or LBL for a couple of hours before the event winds down into heavy rain episode. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 77 50 79 / 90 0 0 0 GCK 47 77 47 78 / 80 0 0 0 EHA 47 77 48 79 / 30 0 0 0 LBL 50 78 48 80 / 90 0 0 0 HYS 50 75 49 78 / 90 0 0 0 P28 55 77 51 81 / 80 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flood Watch until 4 AM CDT Saturday for KSZ031-046-065-066-079. && SHORT TERM...AJohnson LONG TERM...AJohnson AVIATION...Russell
Hazardous weather outlook, Oct 6, 2:52 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 252 PM CDT Fri Oct 6 2017 KSZ030-031-043>046-061>066-074>081-084>090-070900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 252 PM CDT Fri Oct 6 2017 /152 PM MDT Fri Oct 6 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Conditions continue to favor a risk for strong to severe thunderstorms starting later this afternoon and continuing into the evening hours. For locations along and west of highway 183, the risk will be mostly confined between 4 to 8 pm. These storms will be capable of producing very large hail with maximum hail size of at least baseballs highly probable with some potential for even larger hail. In addition damaging winds up to 70 mph and even a few tornadoes will exist with these storms. For locations east of highway 183, the risk will be confined more into the 7 to 11 pm time frame with damaging winds up to 80 mph possible along with hail up to golf ball size. Very heavy rainfall may result in some localized flooding for areas along and east of highway 183 during the evening where a wet and saturated soil already exists from rainfall in the last week. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Significant risk * Thunderstorm wind damage: Significant risk * Flooding: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Monday night and again Tuesday night may see temperatures drop to near freezing for locations mainly west of highway 283. Days 2-7 Hazards ---------------- * Saturday - Fire weather: Limited risk * Sunday - Fire weather: Limited risk * Monday - Freeze: Elevated risk - Fire weather: Limited risk * Tuesday - Freeze: Elevated risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Oct 6, 6:31 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
631 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG GARDEN CITY 37.98N 100.87W
10/06/2017 FINNEY KS PUBLIC
REPORTED AT 111 E JOHNSON ST, GARDEN CITY,
KS 67846; QUARTER OF THE ROOF IS OFF AT
GEORGIA MATTHEWS ELEMENTARY SCHOOL. SPOTTER
SAYS 2 AC UNITS WERE ALSO BLOWN OFF THE
ROOF.
&&
LCRLocal storm report, Oct 6, 6:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 7 SSE ALEXANDER 38.38N 99.49W
10/06/2017 E1.75 INCH RUSH KS PUBLIC
GOLF BALL SIZED.
&&
RMLLocal storm report, Oct 6, 7:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND GST 1 SW BURDETT 38.19N 99.54W
10/06/2017 M86 MPH PAWNEE KS PUBLIC
MEASURED 86 MPH WIND GUST AT THE AIRPORT.
&&
LCRLocal storm report, Oct 6, 7:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
715 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 11 SSW PLYMELL 37.66N 100.95W
10/06/2017 E1.00 INCH HASKELL KS PUBLIC
QUARTER SIZED.
&&
RMLLocal storm report, Oct 6, 7:17 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
717 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST SANFORD 38.19N 99.31W
10/06/2017 M82 MPH PAWNEE KS PUBLIC
MEASURED 82 MPH AT THE SANFORD CO-OP.
&&
LCRLocal storm report, Oct 6, 7:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT FRI OCT 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 12 SSW BEELER 38.29N 100.29W
10/06/2017 E1.50 INCH LANE KS PUBLIC
THERE WAS ALMOST NO WIND WITH THE HAIL.
&&
01The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:11 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Ness, Pawnee and 1 more | 49 min |
| Oct 6, 7:35 PM CDT | Areal Flood Advisory | DDC | Finney, Hodgeman, Ness, Pawnee, Rush | 4 hr |
| Oct 6, 8:03 PM CDT | Special Weather Statement | DDC | Kiowa | 57 min |
| Oct 6, 8:59 PM CDT | Special Weather Statement | DDC | Barber, Clark, Comanche, Kiowa, Pratt, Stafford | 61 min |
| Oct 6, 10:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.